Management of adverse events and other practical considerations in patients receiving capecitabine (Xeloda®)

Hilde Marsé, Eric Van Cutsem, Axel Grothey, Sonia Valverde

Research output: Contribution to journalArticlepeer-review

32 Scopus citations

Abstract

As capecitabine (Xeloda®) is converted to 5-FU within tumours it can produce 5-FU-like side effects. However, diarrhoea, stomatitis, nausea, alopecia and neutropenia are significantly less frequent than with i.v. 5-FU. Hand-foot syndrome (HFS) is the only clinical adverse event occurring more often during capecitabine treatment. These findings in MCRC have also been confirmed in a large phase III trial in early stage colon cancer (X-Act adjuvant study) and phase II clinical trials in metastatic breast cancer. Because capecitabine is taken in the outpatient setting, the nurse and/or supervising clinician are responsible for educating patients how to use it correctly and on the nature/recognition/severity of adverse events. Patients need to be aware that temporary interruptions/dose modifications do not reduce the overall efficacy of capecitabine and will most likely lead to a resolution of side effects. Consequently, oncology nurses will be assuming a more significant and pivotal role in the efficient education and support of patients during home-based therapy with capecitabine.

Original languageEnglish (US)
Pages (from-to)S16-S30
JournalEuropean Journal of Oncology Nursing
Volume8
Issue numberSUPPL. 1
DOIs
StatePublished - Sep 20 2004

Keywords

  • 5-FU
  • Capecitabine
  • Safety
  • Xeloda®

ASJC Scopus subject areas

  • Oncology(nursing)

Fingerprint Dive into the research topics of 'Management of adverse events and other practical considerations in patients receiving capecitabine (Xeloda®)'. Together they form a unique fingerprint.

Cite this